Florida, 2014Damaging Wind in Florida, September 1, 2014
September 1, 2014 · NWS TBW · 1 event in 1 county or zone
Easterly flow led to a sea breeze collision over the western Florida peninsula producing scattered thunderstorms over southwest Florida early in the afternoon. One of these storms caused a damaging wind gust in Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow led to a sea breeze collision over the western Florida peninsula producing scattered thunderstorms over southwest Florida early in the afternoon. One of these storms caused a damaging wind gust in Lee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 2:16 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 1, 2:16 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
316 PM EDT MON SEP 1 2014
.SHORT TERM...
EAST COAST SEA BREEZE IS MOVING SLOWLY WESTWARD APPROACHING OUR
EASTERN COUNTIES AT THIS TIME. THE WEST COAST SEA BREEZE IS
BECOMING BETTER DEFINED AND WILL LIKELY ALSO PUSH INLAND TOWARD
THE I-75 CORRIDOR. EXPECT SHOWERS AND STORMS TO BEGIN DEVELOPING
AROUND THE BAY AREA SOON...BUT THE BULK OF THE STORMS WILL OCCUR
WHEN THE EAST COAST SEA BREEZE BEGINS TO INTERACT WITH THE WEST
COAST SEA BREEZE LATE THIS AFTERNOON OR EVENING.
THE UPPER-LEVEL LOW / TUTT LOW / NEAR THE BAHAMAS IS FORECAST TO
MOVE STEADILY WESTWARD TOWARD SOUTH FLORIDA OR THE FLORIDA KEYS
OVER THE NEXT FEW DAYS. WE WILL BE ON THE SUBSIDENT SIDE OF THIS
FEATURE THROUGH TUESDAY...WHICH WILL HELP TO DELAY SHOWER
DEVELOPMENT BUT COULD ALSO INCREASE THE POTENTIAL FOR STRONGER
WIND GUSTS IN THE MORE ROBUST CELLS DUE TO THE DRIER AIR. THE
COOLER MID-LEVEL AIR ASSOCIATED WITH THE UPPER-LEVEL LOW WILL NOT
ARRIVE UNTIL AFTER TUESDAY...SO OVERALL LAPSE RATES WILL STILL BE
UNIMPRESSIVE BUT NOT RESTRICTIVE FOR CONVECTION.
.LONG TERM (PREVIOUS DISCUSSION TUESDAY NIGHT-SUNDAY)...
THE SURFACE RIDGE REMAINS NORTH OF THE AREA FOR THE MIDDLE PART OF
NEXT WEEK. A MID/UPPER-LEVEL LOW WILL PASS OVER THE VERY SOUTHERN
PART OF THE STATE OR JUST SOUTH OF THE STATE ON WEDNESDAY AND
THURSDAY. MODELS CONTINUE TO AGREE ON SOME DRIER AIR MOVING OVER THE
REGION ON WEDNESDAY...WITH RELATIVELY LOWER RAIN CHANCES...BUT
GENERALLY STILL EXPECTING SCATTERED COVERAGE. THE REST OF THE PERIOD
FEATURES A SIMILAR SET-UP WITH RESPECT TO THE SURFACE RIDGE...WITH
EAST TO SOUTHEAST WINDS LEADING TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED
TO REMAIN AROUND NORMAL VALUES FOR THIS TIME OF YEAR.
&&
.AVIATION...
SHOWERS AND STORMS WILL BE ARRIVING/DEVELOPING NEAR TERMINALS
THROUGH 00Z OR SO THEN MOVE OFFSHORE DURING THE EVENING.
AMENDMENTS TO INCLUDE BRIEF IFR CONDITIONS ARE POSSIBLE SOON FOR
FMY AND RSW.
&&
.MARINE...
EAST SOUTHEAST WINDS LESS THAN 15 KNOTS AND SEAS 2 FEET OF LESS
WILL CONTINUE THROUGH THE WEEK AS HIGH PRESSURE OVER THE ATLANTIC
BUILDS WEST OVER THE FLORIDA PENINSULA. THE SEA BREEZE WILL SET UP
ALONG THE COASTLINE EACH DAY TURNING THE WINDS TO AN ONSHORE FLOW
OUT OF THE SOUTHWEST THROUGH NORTHWEST DIRECTION. SCATTERED SHOWERS
AND STORMS WILL BE POSSIBLE EACH DAY DEVELOPING OVER LAND AND THEN
PUSHING WESTWARD OVER THE COASTAL WATERS DURING THE EVENING HOURS.
THE ONLY EXPECTED HAZARD WILL BE GUSTY WINDS...HIGHER SEAS...AND THE
POTENTIAL FOR WATERSPOUTS IN THE VICINITY OF THUNDERSTORMS.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS NEXT SEVERAL DAYS WITH PREDOMINANTLY
EASTERLY FLOW RESULTING IN HIGHEST RAIN CHANCES NEAR AND WEST OF
THE I-75 CORRIDOR EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 93 77 92 / 50 40 30 40
FMY 75 94 75 92 / 20 60 20 50
GIF 74 93 75 92 / 20 30 10 30
SRQ 75 94 75 91 / 50 40 30 40
BKV 72 94 72 93 / 40 40 20 40
SPG 79 93 79 91 / 50 40 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
MARINE...GARCIA
DECISION SUPPORT...FLEMING
Hazardous weather outlook, Sep 1, 3:55 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EDT MON SEP 1 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
455 AM EDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...WITH THE BEST
COVERAGE ANTICIPATED WEST OF THE I-75 CORRIDOR. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
CARLISLE
In the hours before
Special weather statement, Sep 1, 2:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
344 PM EDT MON SEP 1 2014
FLZ165-265-012030-
INLAND LEE-COASTAL LEE-
344 PM EDT MON SEP 1 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEE COUNTY...
AT 344 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED 10 MILES NORTHEAST OF BONITA
SPRINGS...MOVING WEST AT 25 MPH...WILL AFFECT SOUTHWEST FLORIDA
AIRPORT...BONITA SPRINGS...ESTERO AND FORT MYERS VILLAS...UNTIL 430
PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 123.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2632 8185 2640 8189 2647 8198 2647 8202
2644 8202 2641 8208 2642 8209 2648 8208
2648 8203 2649 8208 2661 8206 2657 8156
2642 8156 2641 8165 2632 8166
TIME...MOT...LOC 1944Z 096DEG 21KT 2641 8167Thunderstorm Wind, Lee
- When
- September 1, 3:18 PM EST
- Where
- Lee County, 1.8 mi NE of Estero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 26.457, -81.788
A picture was received via social media of an uprooted tree on Three Oaks Parkway, about a quarter mile north of Estero Parkway. Time was estimated via radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532208.